Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Sioux Falls, SD

April 20, 2001Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 20, 2001, 9:57 PM CDT for Buena Vista County, Iowa. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2001, 9:57 PM CDT (02:57 UTC)
Expired
Apr 20, 2001, 10:15 PM CDT
In force
18 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:05 PM CDTHail 1.25Newell, IA
Apr 20, 10:05 PM CDTHail 1Newell, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210257
SVRFSD
IAC021-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 1015 PM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEWELL...OR ABOUT 9 MILES EAST OF STORM
  LAKE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBERT CITY AROUND 1010 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LONm 4266 9516 4253 9498 4262 9493 4288 9493

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 9:55 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 20, 9:55 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT FRI APR 20 2001

UPDATED CWA ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH. SEVERE
STORMS MOVING THROUGH NORTHWEST IOWA WITH WARNINGS BEING ISSUED.
EARLIER FORECAST HOLDING UP WELL. ADDITIONAL UPDATES AS NEEDED TO
FINE TUNE RAPIDLY CHANGING WEATHER THIS EVENING.  THUNDERSTORMS WILL
MOVE ACROSS SOUTHWEST MINNESOTA THROUGH MIeDNIGHT...WITH POSSIBLE
SEVERE WEATHER.

.FSD...NONE
  UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:51 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux24 min
Apr 20, 7:59 PM CDTSevere Thunderstorm WarningFSDWoodbury31 min
Apr 20, 9:09 PM CDTTornado WarningFSDO'Brien, Sioux36 min
Apr 20, 9:17 PM CDTSevere Thunderstorm WarningFSDDickinson28 min
Apr 20, 9:28 PM CDTTornado WarningFSDLyon, O'Brien, Osceola, Sioux47 min
Apr 20, 9:30 PM CDTTornado WarningFSDPlymouth30 min
Apr 20, 9:59 PM CDTSevere Thunderstorm WarningFSDSioux31 min
Apr 20, 10:14 PM CDTTornado WarningFSDDickinson, Osceola31 min
Apr 20, 10:26 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth34 min
Apr 20, 10:27 PM CDTSevere Thunderstorm WarningFSDO'Brien33 min
Apr 20, 10:32 PM CDTSevere Thunderstorm WarningFSDWoodbury28 min
Apr 20, 10:48 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson27 min
Apr 20, 10:57 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien48 min
Apr 20, 10:58 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury32 min
Apr 20, 10:58 PM CDTSevere Thunderstorm WarningFSDSioux32 min
Apr 20, 11:07 PM CDTFlash Flood WarningFSDPlymouth, Woodbury113 min
Apr 20, 11:14 PM CDTSevere Thunderstorm WarningFSDClay16 min
Apr 20, 11:45 PM CDTFlash Flood WarningFSDClay, Dickinson2 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.